Skip to Main content Skip to Navigation
New interface
Journal articles

A random sampling method for a family of Temple-class systems of conservation laws

Abstract : The Aw-Rascle-Zhang traffic model, a model of sedimentation, and other applications lead to nonlinear systems of conservation laws that are governed by a single scalar system velocity. Such systems are of the Temple class since rarefaction wave curves and Hugoniot curves coincide. Moreover, one characteristic field is genuinely nonlinear almost everywhere, and the other is linearly degenerate. Two well-known problems associated with these systems are handled via a random sampling approach. Firstly, Godunov's and related methods produce spurious oscillations near contact discontinuities since the numerical solution invariably leaves the invariant region of the exact solution. It is shown that alternating between averaging (Av) and remap steps similar to the approach by Chalons and Goatin (Commun Math Sci 5533-551, 2007) generates numerical solutions that do satisfy an invariant region property. If the remap step is made by random sampling (RS), then combined techniques due to Glimm (Commun Pure Appl Math 18697-715, 1965), LeVeque and Temple (Trans Am Math Soc 288115-123, 1985) prove that the resulting Av-RS scheme converges to a weak solution. Numerical examples illustrate that the new scheme is superior to Godunov's method in accuracy and resolution. Secondly, the vacuum state, which may form even from positive initial data, causes potential problems of non-uniqueness and instability. This is resolved by introducing an alternative Riemann solution concept.
Document type :
Journal articles
Complete list of metadata
Contributor : Équipe HAL UVSQ Connect in order to contact the contributor
Submitted on : Monday, July 1, 2019 - 11:36:54 AM
Last modification on : Friday, October 14, 2022 - 9:08:55 AM



Fernando Betancourt, Raimund Burger, Christophe Chalons, Stefan Diehl, Sebastian Faras. A random sampling method for a family of Temple-class systems of conservation laws. Numerische Mathematik, 2018, 138 (1), pp.37-73. ⟨10.1007/s00211-017-0900-z⟩. ⟨hal-02169456⟩



Record views